Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 199, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2018, 9:19 PM CDT for Divide County, Williams County, North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 9:19 PM CDT (02:19 UTC)
- Expired
- Jul 10, 2018, 10:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Divide County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 171 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 9:45 PM CDT | TSTM WND DMG | Fortuna, ND | FORTUNA GRAIN ELEVATOR HAD ITS ROOF TORN OFF. ALSO SOME OF THE TIN STRUCTURE IS DAMAGED. TIME ESTIMATED FROM RADAR. REPORT RELAYED BY EMERGENCY MANAGER. |
| Jul 10, 9:50 PM CDT | TSTM WND GST 50 | Alkabo, ND | 50 MPH WINDS LASTED FOR 5-7 MINUTES. 1 INCH OF RAIN IN 15 MINUTES. |
| Jul 10, 9:56 PM CDT | TSTM WND GST 59 | 30 W Crosby, ND | MESONET STATION CSBN8, 30 W CROSBY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
022
WUUS53 KBIS 110219
SVRBIS
NDC023-105-110315-
/O.NEW.KBIS.SV.W.0199.180711T0219Z-180711T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
919 PM CDT TUE JUL 10 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Williams County in northwestern North Dakota...
Divide County in northwestern North Dakota...
* Until 1015 PM CDT.
* At 919 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Westby to 11 miles west of
Grenora to 5 miles northeast of Froid, moving east at 65 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Grenora around 930 PM CDT.
Writing Rock State Historical Site around 935 PM CDT.
Fortuna around 940 PM CDT.
Bonetrail around 945 PM CDT.
Alamo around 950 PM CDT.
Crosby and Wildrose around 1000 PM CDT.
Epping around 1005 PM CDT.
Ray and Noonan around 1010 PM CDT.
Other locations impacted by these severe thunderstorms include
Hamlet, Zahl, Appam, Wheelock, Hanks, Mcgregor, Ambrose, Corinth and
Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
4837 10283 4822 10283 4833 10405 4900 10405
TIME...MOT...LOC 0219Z 270DEG 55KT 4901 10423 4868 10417 4838 10438
HAIL...0.88IN
WIND...70MPH
$$
HARGROVE2 follow-up statements
249
WWUS53 KBIS 110236
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
936 PM CDT TUE JUL 10 2018
NDC023-105-110315-
/O.CON.KBIS.SV.W.0199.000000T0000Z-180711T0315Z/
Williams ND-Divide ND-
936 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WILLIAMS AND DIVIDE COUNTIES...
At 934 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Fortuna to 5 miles northeast of
Grenora to 10 miles west of Bonetrail, moving east at 65 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...An automated weather observing site measured a 75 mph wind
gust at 917 pm CDT east of Plentywood, MT.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Fortuna around 940 PM CDT.
Alamo around 950 PM CDT.
Crosby around 1000 PM CDT.
Wildrose and Epping around 1005 PM CDT.
Ray around 1015 PM CDT.
Other locations impacted by these severe thunderstorms include
Hamlet, Zahl, Appam, Wheelock, Hanks, Mcgregor, Ambrose, Corinth and
Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage.. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
4837 10283 4822 10283 4833 10405 4900 10405
TIME...MOT...LOC 0234Z 270DEG 55KT 4901 10390 4868 10385 4838 10406
HAIL...0.88IN
WIND...80MPH
$$
HARGROVE871
WWUS53 KBIS 110242
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
942 PM CDT TUE JUL 10 2018
NDC023-105-110315-
/O.CON.KBIS.SV.W.0199.000000T0000Z-180711T0315Z/
Williams ND-Divide ND-
942 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WILLIAMS AND DIVIDE COUNTIES...
At 940 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Fortuna to 7 miles southeast of
Writing Rock State Historical Site to 5 miles west of Bonetrail,
moving east at 55 mph. Some rotation has been observed on radar near
Alkabo and Fortuna. Another area of rotation has been observed just
west of Grenora. Severe thunderstorms can and do produce tornadoes.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Public.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Alamo around 955 PM CDT.
Crosby around 1005 PM CDT.
Wildrose and Epping around 1010 PM CDT.
Ray and Noonan around 1015 PM CDT.
Other locations impacted by these severe thunderstorms include
Hamlet, Zahl, Appam, Wheelock, Hanks, Mcgregor, Ambrose, Corinth and
Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
4837 10283 4822 10283 4833 10405 4900 10405
TIME...MOT...LOC 0240Z 277DEG 50KT 4903 10380 4870 10375 4840 10396
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:56 PM CDT, 23 minutes earlier.
Area forecast discussion, Jul 10, 8:56 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 856 PM CDT Tue Jul 10 2018 .UPDATE... Issued at 855 PM CDT Tue Jul 10 2018 Severe thunderstorm watch issued by Storm Prediction Center includes 11 counties in northwest and north central North Dakota...including Crosby, Williston, Watford City...east to Bottineau/Minot/Rugby. Increased chances of thunderstorms tonight, keeping the best chances across the northwest and north central. The northern portion of the line of Montana storms have maintained themselves both in strength and in a more continuous line...and continuing to push east towards the northwestern border of North Dakota. The storms in the southern portion of the Montana line have become more isolated and not as strong. The HRRR high res model keeps the line of storms more or less intact as it moves east across North Dakota, while the Experimental HRRR keeps only the northern portion intact as it progresses eastward across northern North Dakota. Thus have highest chances of thunderstorms across the north (where the severe thunderstorm watch is in effect) and lower chances across southwest and south central ND. UPDATE Issued at 630 PM CDT Tue Jul 10 2018 Some rather weak convection with mostly showers but some thundershowers developed this afternoon across northwest ND, and have moved east into north central ND. Expect this isolated convection to continue east. Attention turns to our north in Saskatchewan, where this convection appears linked to the north central ND convection, likely associated with upper level impulses riding the h500 ridge - the Canadian convection a bit stronger as the mid-level thermal capping is stronger across North Dakota. This convection should also continue eastward/northeastward. Main attention is focused over southwestern Saskatchewan and central Montana, where a line of strong to severe storms had developed during the mid-afternoon hours. These storms are associated with a set of upper level impulses out ahead of an upper level low pressure system moving east across Alberta into Saskatchewan tonight. Models show the stronger impulses lifting northeast into Saskatchewan and Manitoba tonight, clipping northwest into north central North Dakota. Latest iterations of short term high res models would suggest this line of storms arriving at the western border of ND around 9 pm CDT/8 pm MDT. Some of these models show some convection perhaps holding together farther south (going into southwestern ND as well) while others maintain a more northern boundary to the convection in northwestern ND. Later updates should address these trends. && .SHORT TERM...(This evening through Wednesday) Issued at 322 PM CDT Tue Jul 10 2018 Severe thunderstorm potential northwest North Dakota headlines the short term highlight. Latest water vapor imagery indicates shows our next 500mb/700mb shortwave trough now located over the chimney stack of Idaho. Associated surface cold front stretching from western Montana south into eastern Idaho. Both features will propagate east this afternoon and evening, reaching western North Dakota by around sunset, and continuing to move across central ND overnight/through early Wednesday morning. Height falls indicated per model data and SPC mesoanalysis are underway across the west, and will fall more noticeably this evening. Latest Convective Allowing Models fairly consistent with a line of severe thunderstorms stretching from western Saskatchewan into Divide and portions of northern Divide counties by around 03z-04z/10PM-11PM CDT Tuesday. They will continue to sweep east into Burke and along the northern border through 08z, weakening as they move farther east. There could be isolated showers/thunderstorms along the front farther to the south, but overall, much weaker instability and shear should inhibit any threat of widespread severe weather. The cold front will be through the James River Valley by 18z-00z Wednesday. Lingering showers and some thunderstorms through south central North Dakota in the morning, then drier air/less humid air will sweep from west to east in the afternoon. Dewpoints will be in the 50s west and central, with lower 70s lingering across the southern James River Valley. A marginal risk for severe weather continues across the southern James River Valley Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM CDT Tue Jul 10 2018 Weak cyclonic flow transitions to broad anticyclonic Thursday through Saturday afternoon with mainly a dry forecast. The one exception would be Wednesday night across far southern North Dakota where some shower activity from South Dakota may shift into our far southern counties. Other than that, the next potential severe weather threat looks to come Saturday afternoon through Saturday night as a strong cold front sweeps from northwest to southeast associated with a southern Canadian upper low. Behind it Sunday and through Tuesday, expect much cooler and drier air with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Jul 10 2018 Threat for thunderstorms highest at KISN/KMOT from 03z through 08z Wednesday. Still some uncertainty if the TAF sites will have a direct impact at this time, but have introduced a tempo group at KISN since storms forecast to reach there around 03z. For now, will maintain a VCTS at KMOT. If something does develop, wind gusts to 65kt and hail to one inch diameter would be the main threats. Rest of the terminals should have a minimal threat at best and will keep any mention of precipitation out of the forecast for now. Vfr cigs/vsbys for now. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...KS LONG TERM...KS AVIATION...JV
Hazardous weather outlook, Jul 10, 9:17 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 917 PM CDT Tue Jul 10 2018 NDZ001>005-009>013-017-120230- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Thunderstorms moving east across northwest and north central North Dakota late this evening and tonight...some possibly severe with damaging winds and large hail as the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms return Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. NDZ018>023-025-031>037-040>048-050-051-120230- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms return Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. JV
In the hours before
Local storm report, Jul 10, 3:33 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND GST GARRISON 47.65N 101.43W
07/10/2018 M60 MPH MCLEAN ND ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM GARRISON. ASOS STATION N60, GARRISON.
0104 AM TSTM WND DMG WATFORD CITY 47.81N 103.28W
07/10/2018 MCKENZIE ND PUBLIC
POWER LINES DOWN. RELAYED BY BROADCAST
MEDIA.
1255 AM TSTM WND GST 1 E WATFORD CITY 47.80N 103.26W
07/10/2018 M59 MPH MCKENZIE ND AWOS
AWOS STATION S25, 1 E WATFORD CITY.
1234 AM TSTM WND GST ARNEGARD 47.81N 103.44W
07/10/2018 E60 MPH MCKENZIE ND LAW ENFORCEMENT
1230 AM HAIL ALEXANDER 47.85N 103.64W
07/10/2018 E1.00 INCH MCKENZIE ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA.
1148 PM HAIL 1 E WILLISTON 48.16N 103.60W
07/09/2018 E1.25 INCH WILLIAMS ND EMERGENCY MNGR
1131 PM TSTM WND GST SLOULIN FIELD-INTL APT 48.18N 103.64W
07/09/2018 M62 MPH WILLIAMS ND ASOS
ASOS STATION ISN, SLOULIN FIELD-INTL APT.
1130 PM HAIL 6 NNE TRENTON 48.16N 103.78W
07/09/2018 M1.75 INCH WILLIAMS ND PUBLIC
1126 PM HAIL WILLISTON 48.16N 103.62W
07/09/2018 E1.75 INCH WILLIAMS ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA.
1050 PM HAIL 12 SSW BONETRAIL 48.26N 103.94W
07/09/2018 E2.50 INCH WILLIAMS ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA.
1040 PM HAIL 9 WSW BONETRAIL 48.35N 104.00W
07/09/2018 E1.75 INCH WILLIAMS ND TRAINED SPOTTER
HAIL LASTED FOR 20 MINUTES (1030-1050 PM).
BROKEN WINDOW ON THE NORTH SIDE OF HOUSE.
1038 PM HAIL SPRING BROOK 48.26N 103.46W
07/09/2018 E1.00 INCH WILLIAMS ND BROADCAST MEDIA
1025 PM HAIL 5 NNE WILLISTON 48.21N 103.58W
07/09/2018 E1.00 INCH WILLIAMS ND TRAINED SPOTTER
LASTED JUST A FEW MINUTES. HAIL WAS HEAVIER
JUST NORTH OF SPOTTER.
1015 PM FUNNEL CLOUD 5 NW WILLISTON 48.21N 103.70W
07/09/2018 WILLIAMS ND FIRE DEPT/RESCUE
LOCATION APPROXIMATE. FIREFIGHTER WITNESSED
A FUNNEL CLOUD NORTHWEST OF WILLISTON.
RELAYED BY EMERGENCY MANAGER.
0915 PM HAIL 9 SSW GRENORA 48.51N 104.04W
07/09/2018 E1.00 INCH WILLIAMS ND TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 9 SSW
GRENORA. NICKEL TO QUARTER SIZE HAIL LASTED
FOR ABOUT A MINUTE.
0915 PM HAIL 6 SW GRENORA 48.56N 104.03W
07/09/2018 E1.75 INCH WILLIAMS ND TRAINED SPOTTER
HAIL SIZES RANGED FROM DIME TO GOLF BALL.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:09 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Renville, Ward, Williams | 66 min |
| Jul 10, 11:07 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McHenry, Mountrail, Renville, Ward | 53 min |
| Jul 10, 11:58 PM CDT | Special Weather Statement | BIS | Bottineau | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.